Ann Pharmacother. 2007 Dec
OBJECTIVE: To report a case of tobramycin-induced hepatotoxicity.
CASE SUMMARY: A 20-year-old female was hospitalized for treatment of Pseudomonas aeruginosa bacteremia and osteomyelitis. Empiric intravenous antibiotic therapy with piperacillin/tazobactam, vancomycin, and ciprofloxacin was started, and based on the results of culture and sensitivity testing, was changed to intravenous ceftazidime and tobramycin 70 mg every 8 hours on hospital day 3. Liver enzyme levels then increased over days 3-6. Tests for hepatitis A, B, and C were all nonreactive, and HIV testing was negative. On day 8, therapy was changed from ceftazidime to piperacillin/tazobactam and the tobramycin dose was increased to 100 mg every 8 hours. Due to a continued increase in total bilirubin, aspartate aminotransferase, and alanine aminotransferase, piperacillin/tazobactam was discontinued and aztreonam was started on day 10. All antibiotics were stopped on day 12 and the elevated liver parameters began to decrease. Aztreonam and ciprofloxacin were restarted on day 16, and most laboratory test results returned to baseline levels by day 19; total bilirubin and alkaline phosphatase decreased to lower than baseline values.
DISCUSSION: This case illustrates a possible occurrence of tobramycin-induced hepatotoxicity. Liver enzymes rose when tobramycin therapy was initiated, markedly increased when the tobramycin dose was increased, then resolved upon discontinuation of therapy. Other medication-related causes were ruled out by temporal relationship or rechallenge (aztreonam). Use of the Naranjo probability scale indicated a possible relationship between hepatotoxicity and tobramycin therapy. Other adverse reaction scales specific for evaluation of drug-induced liver disease were also used. Both the Council for International Organizations of Medical Sciences and Maria and Victorino scales indicated a probable likelihood of tobramycin-induced hepatotoxicity. This patient was not rechallenged with tobramycin due to the highly suggestive timeline present, lack of specific symptoms, and unnecessary risk to the patient.
CONCLUSIONS: Although no other case reports on this interaction have been published through October 9, 2007, historical data from tertiary sources reveal the possibility of aminoglycoside-induced hepatotoxicity; therefore, tobramycin-induced hepatotoxicity cannot be ruled out in this patient. Clinicians should be aware of this adverse event.Annals of Pharmacotherapy